Illinois, 2008Flash Flood in Illinois, January 22, 2008
January 22, 2008 · NWS LOT · 1 event in 1 county or zone
Cold temperatures allowed ice to form along the Kankakee River, which eventually formed ice jams and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold temperatures allowed ice to form along the Kankakee River, which eventually formed ice jams and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 22, 11:28 AM CST, 6 minutes earlier.
Area forecast discussion, Jan 22, 11:28 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1128 AM CST TUE JAN 22 2008
.DISCUSSION...
300 AM...SFC LOW OVER NORTHERN IL EARLY THIS MORNING CONTINUES
NORTHEAST ACROSS MI LATER THIS MORNING. SNOW CURRENTLY ENDING FROM
WEST TO EAST. AT THIS POINT...PLAN TO KEEP CURRENT ADVISORY TO 12Z
AND HAVE MENTION OF LIGHT SNOW ENDING EARLY WITH AN UPDATE AN HR OR
TWO LATER TO REMOVE SNOW AND ADVISORY. A FEW LOCATIONS HAVE REPORTED
LIGHT DRIZZLE OR FREEZING DRIZZLE ACROSS SE IA AND WESTERN IL. BUT
THIS SHOULD END QUICKLY AND ONLY TRACE AMOUNTS FALLING ON TOP OF A
FEW INCHES OF SNOW.
FOCUS NOW SHIFTS TO TEMPERATURES BASICALLY FOR REST OF THE PERIOD
AND SEVERAL WEAK SYSTEMS IN A PROGRESSIVE PATTERN. TEMPS HAVE WARMED
INTO THE UPPER 20S/LOWER 30S WITH STRONG WAA AND SOUTHERLY FLOW...
GUSTING AS HIGH AS 25-30KTS ACROSS CENTRAL IL/CENTRAL INDIANA. BUT
AS SFC LOW PULLS OUT...TEMPS DROP THIS MORNING...MOST NOTICEABLY
ACROSS THE NW CWA THEN STEADY OR SLOWLY FALLING THRU THE AFTERNOON
WITH HIGHS FOR THE DAY LIKELY AT 12Z THIS MORNING. CLOUDS CLEAR OUT
BY EVENING AND TEMPS CONTINUE MARCH INTO THE SINGLE DIGITS WITH A
FRESH SNOW COVER. THE TRICKY PART ABOUT LOWS TONIGHT IS THAT CLOUDS
INCREASE OVERNIGHT AHEAD OF THE NEXT FRONT/PUSH OF COLD AIR. WILL
CONTINUE WITH FORECAST WELL BELOW GUIDANCE BUT OPTED FOR LOW TEMPS
EARLY MORNING WITH STEADY OR SLOWLY RISING TOWARD DAWN WEDNESDAY.
MODELS HAVE DIFFER ON PRECIP CHANCES WITH FROPA WEDNESDAY WITH
THE GFS THE WETTEST AND MOST CONSISTENT. WOULD EXPECT THIS FRONT TO
BE ABLE TO SQUEEZE OUT A PERIOD OF LIGHT SNOW WHICH IS ALREADY
MENTIONED. TEMPS WARM SOME DURING THE MORNING BEFORE FALLING AGAIN
IN THE AFTERNOON AND PROBABLY ONLY MAKING IT INTO THE LOW/MID TEENS.
THUS SNOW RATIOS LIKELY TO BE QUITE HIGH WITH ANY SNOW THAT DOES
FALL. PRECIP/CLOUDS CLEAR OUT WEDNESDAY EVENING AS ANOTHER SHOT OF
COLD AIR POURS ACROSS THE REGION AND HAVE CONTINUED WITH GOING LOWS
BELOW ZERO OVER MUCH OF THE CWA FOR THURSDAY MORNING. WIND CHILLS
DURING THIS TIME ALSO APPEAR TO REACH ADVISORY CRITERIA BUT NO
HEADLINES THIS MORNING.
THIS SHOT OF COLD AIR IS BRIEF...HOWEVER. WAA BEGINS THURSDAY
MORNING AND CONTINUES THROUGH THE END OF THE WEEK AS HIGH PRESSURE
PASSES TO THE SOUTH THURSDAY EVENING. HIGHS ON THURSDAY ALSO TRICKY
WITH FULL SUN AND WARMING ALOFT...WOULD EXPECT TO MAKE AT LEAST
LOWER TEENS EVEN WITH SNOW PACK...AN EVENING LOW THEN STEADY TEMPS
AGAIN THURSDAY NIGHT INTO FRIDAY.
NEXT SYSTEM AFFECTS THE WESTERN LAKES FRIDAY AFTERNOON INTO FRIDAY
NIGHT AS A SHORTWAVE RIDES NORTHEAST FROM THE PLAINS. CHANCE POPS
FOR SOME LIGHT SNOW SEEM REASONABLE AND MAINTAINED BUT BEST CHANCES
APPEAR TO BE NORTH AND WEST OF THE CWA. DIFFICULT TO PIN DOWN ANY
FEATURE TO PROVIDE PRECIP SATURDAY BUT ANOTHER SFC LOW PASSES THRU
THE SOUTHERN LAKES LATE SUNDAY INTO MONDAY MORNING. TEMPS DURING
THIS TIME WARM ABOVE NORMAL WITH HIGHS SAT/SUN/MON IN THE 30S. CMS
&&
.AVIATION...
1128 AM CST
FOR 18 UTC TAFS...SURFACE LOW PULLING AWAY FROM THE REGION THIS
MIDDAY WITH MID LEVEL TROUGH AXIS MOVING THROUGH AND DRY LOW LEVEL
AIR AND DEEP SUBSIDENCE RESULTING IN CLEAR SKIES ACROSS FORECAST
AREA THIS AFTERNOON. VFR CONDITIONS EXPECTED TO PREVAIL THROUGH
THE NIGHT...BEFORE CLOUDS DEVELOP AND LOWER WEDNESDAY MORNING WITH
APPROACH OF NEXT MID LEVEL SHORT WAVE AND SURFACE COLD FRONT.
POTENTIAL FOR SOME MVFR CIGS AND LIGHT SNOW SHOWERS BEHIND FRONT
LATER WEDNESDAY MORNING...THOUGH THIS IN 18-24 HOUR PERIOD AT END
OF TAF AND WITH CONFIDENCE LOW ON TIMING WILL NOT INTRODUCE AT
THIS TIME WITH EXCEPTION OF KRFD.
NORTHWEST WINDS HAVE DIMINISHED AT 17Z AS SURFACE RIDGE AXIS MOVES
INTO FORECAST AREA. WITH RIDGE PASSING EARLY THIS AFTERNOON WILL
SEE WINDS BACK TO THE WEST/SOUTHWEST WITH GRADIENT REMAINING
STRONG ENOUGH ON NORTHERN PERIPHERY OF SURFACE ANTICYCLONE TO KEEP
SPEEDS AROUND 10-12 KTS. GRADIENT THEN WEAKENS LATER TONIGHT AS
SURFACE TROUGH/COLD FRONT APPROACHES...WITH A SHIFT TO
WEST/NORTHWEST WEDNESDAY MORNING AS TROUGH MOVES THROUGH.
RATZER
&&
.MARINE...
156 AM CST
A LOW PRESSURE SYSTEM WILL TRAVEL THROUGH THE SOUTHERN PORTION OF
THE LAKE THIS MORNING. RATHER GUSTY SOUTH TO SW WINDS TO 25 OR EVEN
30 KTS ON THE SOUTH END OF THE LAKE WILL VEER WEST...MAKING IT
NECESSARY FOR A SMALL CRAFT ADVISORY ON THE INDIANA SHORES THIS
MRNG. WINDS SHUD VEER NW AFTER LOW PASSAGE WITH THE LONG NW FETCH
STILL MAINTAINING THE SCA FOR THE INDIANA SHORES THRU MOST OF
TONIGHT. WINDS SHUD BACK TO THE WEST AGAIN LATE TNGT AND WED AS A
SECONDARY FRONT DROPS DOWN THE LAKE. WINDS THEN VEER NW AGAIN LT WED
INTO THURSDAY BEFORE HIGH PRESSURE BUILDS OVER THE LAKES...BACKING
WINDS TO THE WEST AGAIN LT THURSDAY...THEN SW FRIDAY AND SATURDAY.
NO GALES IN THE OUTLOOK BUT WINDS WILL OCNLY APPROACH 30 KTS THIS
WEEK.
RLB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...FREEZING SPRAY ADVISORY UNTIL 6 PM CST THURSDAY FOR LMZ777-779.
SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR LMZ743>745.
&&
WFO LOTHazardous weather outlook, Jan 22, 4:28 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
428 AM CST TUE JAN 22 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
231030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
428 AM CST TUE JAN 22 2008 /528 AM EST TUE JAN 22 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
LIGHT SNOW WILL END EARLY THIS MORNING. NEW SNOWFALL WILL BE LESS
THAN ONE INCH...MAINLY NORTH OF INTERSTATE 80.
WIND CHILL VALUES AS LOW AS 10 BELOW ZERO ARE POSSIBLE TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WIND CHILL VALUES AS LOW AS 25 BELOW ZERO ARE POSSIBLE THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL AMOUNTS WILL BE GREATLY APPRECIATED
THIS MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-231030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
428 AM CST TUE JAN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE INDIANA NEARSHORE
WATERS THROUGH WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
428 AM CST TUE JAN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
A FREEZING SPRAY ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FREEZING SPRAY ADVISORY IS IN EFFECT UNTIL THURSDAY AFTERNOON.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
In the hours before
Local storm report, Jan 22, 6:12 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
612 AM CST TUE JAN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM SNOW OAK BROOK 41.84N 87.95W
01/22/2008 M3.0 INCH DUPAGE IL CO-OP OBSERVER
SNOW DEPTH 4 INCHES
&&
RBRUMERLocal storm report, Jan 22, 6:29 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 AM CST TUE JAN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM SNOW NORTHBROOK 42.13N 87.83W
01/22/2008 M2.5 INCH COOK IL BROADCAST MEDIA
0626 AM SNOW GURNEE 42.38N 87.94W
01/22/2008 M2.5 INCH LAKE IL BROADCAST MEDIA
0626 AM SNOW WADSWORTH 42.44N 87.92W
01/22/2008 M3.0 INCH LAKE IL BROADCAST MEDIA
0626 AM SNOW LOWELL 41.29N 87.41W
01/22/2008 M1.0 INCH LAKE IN BROADCAST MEDIA
0626 AM SNOW 3 SW MIDWAY AIRPORT 41.75N 87.79W
01/22/2008 M2.7 INCH COOK IL CO-OP OBSERVER
3.0 INCH SNOWDEPTH
&&
CGITROLocal storm report, Jan 22, 6:31 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
631 AM CST TUE JAN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM SNOW BATAVIA 41.85N 88.30W
01/22/2008 M4.0 INCH KANE IL BROADCAST MEDIA
&&
CGITROLocal storm report, Jan 22, 6:39 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
639 AM CST TUE JAN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM SNOW ELK GROVE VILLAGE 42.01N 87.99W
01/22/2008 M3.1 INCH COOK IL CO-OP OBSERVER
&&
RBRUMERLocal storm report, Jan 22, 8:59 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
859 AM CST TUE JAN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM SNOW N DOWNERS GROVE 41.80N 88.02W
01/22/2008 M3.2 INCH DUPAGE IL TRAINED SPOTTER
NEAR MAIN AND OGDEN
&&
CGITROLocal storm report, Jan 22, 9:28 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
928 AM CST TUE JAN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM SNOW N CHICAGO 41.88N 87.63W
01/22/2008 M2.8 INCH COOK IL DEPT OF HIGHWAYS
CHICAGO AND WESTERN
0925 AM SNOW NW CHICAGO 41.88N 87.63W
01/22/2008 M3.0 INCH COOK IL DEPT OF HIGHWAYS
DEVON AND HARLEM
0925 AM SNOW N CHICAGO 41.88N 87.63W
01/22/2008 M2.5 INCH COOK IL DEPT OF HIGHWAYS
N. RAVENSWOOD
0925 AM SNOW CHICAGO 41.88N 87.63W
01/22/2008 M3.0 INCH COOK IL DEPT OF HIGHWAYS
S. PULASKI
&&
CGITROFlash Flood, Will
- When
- January 22, 11:34 AM CST to 11:30 PM CST
- Where
- Will County, 2 mi NW of Lorenzo to 1.16 mi W of Lorenzo
- Cause
- Ice Jam
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.369, -88.249
An ice jam on the Kankakee River near the Interstate 55 bridge moved slightly down stream and jammed, which caused flash flooding. By late afternoon, the ice jam had moved down stream to Bardwell Island. Water rose so rapidly that drivers had to be rescued from their cars on Blodgett Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, January 22 to 25, 20085 deaths · 1 event
- Winter Weather in New Jersey, January 22 to 23, 20081 death · 1 injured · 2 events
- Rip Current in Guam, January 22, 20081 death · 1 event
- Winter Weather in Delaware, January 22 to 23, 200817 injured · 2 events
- Lake-Effect Snow in New York, January 22 to 24, 2008$80,000 · 7 events
- Blizzard and Heavy Snow in Alaska, January 22 to 23, 2008$7,000 · 10 events
- Winter Storm and Flooding in California, January 22 to 24, 2008$5,000 · 9 events
- Winter Weather in Georgia, January 22, 20087 events
- Winter Weather in North Carolina, January 22, 20086 events
- Winter Weather in North Carolina, January 22, 20085 events
- Winter Weather in Texas, January 22, 20083 events
- Frost and Freeze in Oregon, January 22, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77033.